Heavy Rain, Calhoun
- When
- December 4, 1:45 PM CST to 2:37 PM CST
- Where
- Calhoun County, 0.92 mi SW of Port Lavaca
- Reported by
- COOP Observer
- Coordinates
- 28.610, -96.640
Observer reported 2 inches of rainfall occurred in 50 minutes.
Scattered strong to severe thunderstorms occurred over the Mid-Coast region in the afternoon as an unstable air mass developed ahead of cold front. An intense supercell thunderstorm moved from northern Aransas County to Matagorda Island in Calhoun County, producing wind gusts of 60 to 70 mph and hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Scattered strong to severe thunderstorms occurred over the Mid-Coast region in the afternoon as an unstable air mass developed ahead of cold front. An intense supercell thunderstorm moved from northern Aransas County to Matagorda Island in Calhoun County, producing wind gusts of 60 to 70 mph and hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 4, 11:58 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1158 AM CST TUE DEC 4 2012 .DISCUSSION...UPDATED FOR THE 18Z AVIATION DISCUSSION. && .AVIATION...MOISTURE CONTINUES TO POOL AHEAD OF A COLD FRONT CURRENTLY DRAPED ACROSS CENTRAL TEXAS FROM UVA-TPL AND NORTHWARD. SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP AHEAD AND ALONG THE FRONT. CHANCES FOR CONVECTION REMAIN GENERALLY AT AND EAST ALI...WITH BEST CHANCES AT VCT. SHOWERS AND ISOLATED STORMS HAVE ALREADY DEVELOPED NEAR VCT...AND CONVECTION IS EXPECTED TO FILL IN FURTHER WEST. MAIN INHIBITOR OF DEVELOPMENT WILL BE THE SOUTHWESTERLY WINDS AT AND JUST ABOVE THE SURFACE. THEREFORE...WILL KEEP MAINLY VCSH IN THE PREVAILING WITH TSRA IN TEMPO. THE FRONTAL BOUNDARY SHOULD MOVE THROUGH THE AREAS THROUGH THE LATE AFTERNOON...EXITING THE COAST FROM 00Z- 003Z. NORTHERLY WINDS SHOULD DEVELOP IN WAKE OF THE FRONT AND CONTINUE THROUGH WEDNESDAY. && .PREV DISCUSSION... /ISSUED 1015 AM CST TUE DEC 4 2012/ DISCUSSION...MADE JUST ONLY MINOR CHANGES TO THE ONGOING FORECAST TO REMOVE THE MENTION OF MORNING FOG AND ADJUST TEMP/DEWPOINT TRENDS. COLD FRONT STRETCHED ACROSS THE HILL COUNTRY THIS MORNING WILL SLOWLY ADVANCE SOUTHWARD THROUGH THE AFTERNOON. THE FRONT WILL GIVE FOCUS TO SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE REGION AS DEEPER MOISTURE AN DAY TIME HEATING HELPS AID IN DEVELOPMENT. OVERALL...FORECAST REMAINS ON TRACK. PREV DISCUSSION... /ISSUED 527 AM CST TUE DEC 4 2012/ DISCUSSION...UPDATED FOR 12Z TAFS. AVIATION...FOG ACROSS THE AREA ONCE AGAIN THIS MORNING...DESPITE CIGS AT 1.5-2KFT. LIFR VIS CATEGORY AT BOTH ALI AND VCT WILL CONTINUE THROUGH 14-15Z. CIGS SHOULD IMPROVE THROUGH THE MORNING WITH VFR CONDITIONS IN THE AFTERNOON. A COLD FRONT PUSHING TOWARD THE AREA WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR EASTERN TAF SITES. WINDS SHIFT TO THE NORTH THIS EVENING WITH VFR CONDITIONS EXPECTED TO CONTINUE OVERNIGHT. PREV DISCUSSION... /ISSUED 358 AM CST TUE DEC 4 2012/ SHORT TERM (TODAY THROUGH WEDNESDAY)...SCT TO BKN STRATO CU ARE MOVING INTO THE FORECAST AREA FROM THE WEST AND NORTHWEST ASSOCIATED WITH A DRY LINE PUSHING THROUGH...CLEARLY NOTED ON WV IMAGERY...THOUGH DRY AIR IS NOT EXPECTED TO PUSH TO THE SURFACE. THERE IS ALSO ISOLATED TO SCATTERED CONVECTION NOTED IN CENTRAL TEXAS...BUT THIS SHOULD STAY IN CENTRAL TEXAS THIS MORNING. THE STRATO CU HAVE BEEN AFFECTING THE EXTENT OF FOG ACROSS THE AREA. NORTHERN AREAS WHERE CLOUDS ARE MOVING THROUGH HAVE SEEN IMPROVING VISIBILITIES EARLY THIS MORNING...WHILE AREAS OF DUVAL...JIM WELLS...AND KLEBERG COUNTIES ARE SEEING VIS AT OR BELOW 1 MILE. THINK THAT THE STRATO CU WILL GET IN TO THESE AREAS IN THE NEXT COUPLE OF HOURS...AND IMPROVE VISBY THERE AS WELL. ACTUAL COLD FRONT IS STILL NORTHWEST OF THE HILL COUNTRY. EXPECT THE FRONT TO ADVANCE INTO CENTRAL TEXAS THIS MORNING...BUT WITH STRONG HEATING EXPECTED OVER THE FORECAST AREA...FRONT WILL PROBABLY STALL TO THE NORTH DURING THE AFTERNOON. TEMPS SHOULD WARM BACK INTO THE 80S ACROSS THE AREA...BUT THINK WE SHOULD CUT A COUPLE OF DEGREES OFF FROM RECENT DAYS WITH MORE CLOUDS IN THE AREA...ESPECIALLY NORTH. HAVE THE FRONT THEN PUSHING THROUGH THE FORECAST AREA BETWEEN 6PM AND MIDNIGHT. MODEL POPS HAVE INCREASED A BIT FOR EASTERN AREAS THIS MORNING...AND WITH SOME DECENT MOISTURE CONVERGENCE ESPECIALLY ALONG THE COAST IN THE AFTERNOON/EVENING HAVE INCREASED TO 30 POPS. NOT A BIG PUSH OF WINDS AND/OR DRY AIR BEHIND THE FRONT...DRY AIR LIKELY TO BE LAGGING BEHIND A BIT. TOUGH CALL ON HOW CLEARING WILL OCCUR BEHIND THE FRONT AS WELL. GFS MODEL SHOWS COND PRESS DEFICIT VALUES ABOVE 100 BY 12Z THROUGH THE LOWER 300-400 MB...BUT NAM KEEPS THE LOWEST LAYER MOIST WITH LINGERING STRATUS. HAVE GONE PARTLY CLOUDY THROUGH THE DAY WEDNESDAY...MOSTLY A MIX OF THE TWO SOLUTIONS FOR NOW. TEMPS SHOULD BE ABOUT 10 DEGREES COOLER ON WEDNESDAY THAN TUESDAY...THOUGH THAT SLIDE A COUPLE OF DEGREES EITHER WAY IF CLOUDS CLEAR OUT EARLY...OR IF STRATUS IS THICKER THAN EXPECTED THROUGH THE DAY. LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MAIN WEATHER STORY THROUGH THE EXTENDED FORECAST WILL BE MUCH ABOVE NORMAL TEMPERATURES SEA FOG AND A LACK OF SIGNIFICANT RAINFALL. ZONAL FLOW ACROSS THE NATION AND SWLY FLOW OVER TEXAS WILL RESULT IN A GRADUAL WARMING TREND WITH MAX TEMPS REACHING THE MID-UPPER 70S THURSDAY AND LOW-MID 80S BY FRIDAY AND CONTINUING THROUGH THE WEEKEND. GFS FORECAST SOUNDINGS INDICATE A NOCTURNAL FOG/DRIZZLE PROFILE FROM FRI-MON AS NEAR SUMMER TIME DWPTS SURGE INTO THE REGION. SEA FOG IS LIKELY OVER THE BAYS AND NEARSHORE WATERS DURING THIS SAME TIME AND MAY STRUGGLE TO CLEAR DURING DAYLIGHT HOURS. THE POLAR JET BUCKLES OVER THE WEEKEND CARVING OUT A DEEP TROUGH OVER THE ROCKIES...EVENTUALLY SWEEPING EASTWARD ACROSS THE NATION BY EARLY NEXT WEEK. STILL SOME QUESTION ON THE TIMING OF THE ASSOCIATED COLD FRONT. THE CANADIAN IS STILL THE FASTEST AND GFS SLOWEST WITH THE ECMWF IN THE MIDDLE BRINGING THE FRONT MONDAY AFTERNOON. TRENDED CLOSER TO THE ECMWF WITH THIS PACKAGE AND REALLY DROPPED TEMPS IN THE WAKE OF THE FRONT CONSIDERING ITS POLAR ORIGIN. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 85 60 74 53 77 / 30 30 10 10 10 VICTORIA 80 56 74 48 77 / 40 20 10 10 10 LAREDO 85 59 76 53 79 / 10 20 10 10 10 ALICE 85 60 75 49 78 / 30 20 10 10 10 ROCKPORT 81 61 70 56 73 / 40 20 10 10 10 COTULLA 81 54 76 50 78 / 10 10 10 10 10 KINGSVILLE 85 61 75 50 77 / 30 30 10 10 10 NAVY CORPUS 80 62 71 58 73 / 30 30 10 10 10 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && CB/85...AVIATION
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1044 AM CST TUE DEC 4 2012 GMZ230-235-250-255-270-275-TXZ229>234-239>247-051645- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 1044 AM CST TUE DEC 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING AHEAD OF AN APPROACHING COLD FRONT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MID TO LATE AFTERNOON ACROSS THE COASTAL BEND AND VICTORIA CROSSROADS. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOGGY CONDITIONS ARE POSSIBLE ACROSS SOUTH TEXAS AND THE ADJACENT MARINE AREAS DURING THE OVERNIGHT AND MORNING HOURS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. RG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 143 PM CST TUE DEC 4 2012 TXZ247-042030- CALHOUN- 143 PM CST TUE DEC 4 2012 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY... AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KAMAY...OR NEAR PORT LAVACA...MOVING EAST AT 10 MPH. PEOPLE IN NORTHERN CALHOUN COUNTY...INCLUDING THE CITIES OF KAMAY... KAMEY...PORT LAVACA...ALAMO BEACH AND POINT COMFORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. RG
The Corpus Christi radar (KCRP), 125 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Observer reported 2 inches of rainfall occurred in 50 minutes.
CoCoRaHS observer reported dime sized hail occurred in Austwell.
Observer reported nickel sized hail occurred at the headquarters of the Aransas National Wildlife Refuge.
TCOON site on Aransas National Wildlife Refuge recorded a 67 mph wind gust.
RAWS site on Matagorda Island recorded a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426754, 426747, 426753, 426770, 426758.